1. Health
Send to a Friend via Email

Discuss in my forum

Mary Shomon

Thyroid Drug PTU Linked to Deadly Liver Failure in Children

By April 9, 2009

Follow me on:

Two doctors, in a letter published in today's New England Journal, have warned that the antithyroid drug propylthiouracil -- known as PTU -- can cause fatal liver failure in children, and should no longer be used to treat them.

The first line therapy for children with Graves' disease is usually antithyroid drugs -- which include methimazole (brand name Tapazole), and PTU. Radioactive iodine (RAI) and surgery are usually only used as hyperthyroidism treatments if antithyroid drugs fail to control the overactive thyroid.

According to the authors -- Scott Rivkees, MD of Yale University School of Medicine and Donald Mattison, MD of the Eunice Kennedy Shriver National Institute of Child Health and Human Development in Bethesda, MD -- over the past 60 years of PTU and methimazole use, there have been a number of reports of liver failure and death related to use of PTU in children. This problem has not been reported with the use of methimazole in children.

The doctors estimate that from 5 to 10 children die each year from complications of the drug, and are urging colleagues not to prescribe PTU to children as a treatment for an overactive thyroid.

Each year in the United States, 4,000 pediatric patients with Graves' disease are treated with antithyroid drugs, with up to 40% receiving propylthiouracil over the past several years.

Propylthiouracil-induced liver failure may occur in 1 in 2000 to 1 in 4000 treated children, but the number in whom reversible propylthiouracil-induced liver injury develops may be 10 times that range...

Although more children received methimazole than propylthiouracil during the periods in which propylthiouracil-induced liver failure has been reported, there are no reports of liver failure or liver transplantation in association with methimazole use in children.

According to the doctors, more than 1,000 children in the US are estimated to be currently taking PTU in the U.S., and there is no way to manage or prevent the risk of liver damage other than not prescribing the drug to children. To that end, the authors suggest that PTU "should no longer be used as first-line treatment for Graves' disease in children. Alternative treatments should be considered for children who are currently taking propylthiouracil. In this way, it should be possible to end propylthiouracil-induced liver failure in children."

Methimazole can also be toxic to the liver, but the damage is significantly less severe, and reversible if the drug is stopped, unlike with PTU.

PTU is also used in adults with Graves' disease, but according to the research, there are fewer liver complications in adults.

If Your Child is Taking Propylthiouracil/PTU

If your child is taking PTU, talk to your doctor about the possibility of switching to methimazole to ensure safer treatment options for your child's hyperthyroidism. But do not take your child off any prescribed medications without your doctor's approval.

Thyroid Forum | Twitter | Facebook

Source: Rivkees, MD, Scott and Mattison, MD, Donald. "Correspondence: Ending Propylthiouracil-Induced Liver Failure in Children" New England Journal of Medicine, Volume 360:1574-1575, April 9, 2009, Number 15

Comments
April 10, 2009 at 10:20 am
(1) Christine says:

And so it begins….. the campaign to ban antithyroid drugs! This is so pathetic!

How many of the children were “dosed on the TSH”? How many were overdosed on PTU due to using the TSH as a dosing guide, which is WRONG, WRONG, WRONG?

How many “doctors” will now refuse to give the children the MMI/methimazole, using the old song and dance about how both Anti-Thyroid Drugs (ATDs) are the same, when they are NOT the same?? Then our children will be blasted with RAI, or have their thyroids removed, and then not be able to get Armour due to the likes of Dr. Snidely Wolfe!

“Doctors” ignorance about ATD monitoring (using FREE T4 and FREE T3, the THYROID hormones, not the unreliable TSH) and ATD dosing is the problem in most cases. It’s rare when a patient can’t tolerate the PROPER dosing of these ATDs.

Toxic (unnecessarily high) doses of almost any chemical will be a strain on the liver! Of course, the thyroid disorder itself can cause elevated liver enzymes. These are common problems which lead to liver issues.

Adult thyroid patients must educate themselves to prevent these types of problems, and to especially be able to speak out for their children! If doc won’t listen, FIND ONE WHO WILL!

April 10, 2009 at 1:57 pm
(2) Karen says:

Don’t worry Christine about Doctors not wanting to use antithyroid drugs. My child has been on PTU for 3 months. Her liver enzymes are now more than double that of normal. Just yesterday after reading the article in the NEJM we switched her from PTU to Tapazol, and will be monitoring her more closely than the every 3 week blood tests (TSH, T3, T4,liver enzymes, and CBC) we have been taking. The doctor did not even suggest RAI at this point. We are hoping to stay on the medication if possible, and are hoping for the best. Graves Disease has been causing a host of problems these past few months. I am glad we got off the PTU in lieu of the liver problem, hopefully in time….

April 10, 2009 at 2:20 pm
(3) Christine says:

Good Karen – I’m glad your doctor will let her try the MMI, and will monitor her with the proper tests. The PTU can be rough on some people.

I wasn’t able to tolerate PTU, but my doctor switched me to Tapazole/MMI and I’ve been taking that for 30 years now. My liver enzymes and blood count are always perfect.

I just happen to see RED when certain meds are at risk of being outright banned, instead of going on a case by case basis–especially when some people need those particular drugs to function. It should be a choice that would still be available for those who rely on certain meds.

I pray your daughter does well and soon goes into remission!

April 11, 2009 at 3:31 am
(4) Polly says:

You may be able to use a high dose of iodine instead of radioactive iodine to control Graves disease. I believe that it was Dr. Jonathan Wright who mentioned this in the Townsend Letter a long time ago. However, before trying this, at least read Dr. Brownstein’s book on iodine and then search out an alternative practitioner that may help you with this.

Anyone with Grave’s Disease may also want to consider probiotics to alter the intestinal bacteria composition. There could be an overgrowth of a bacteria called Yersinia enterocolitica in the intestines. Reaction to this bacteria could alter the immune system in such a way as to cause hyperthyroidism. In the book Probiotics, Nature’s Internal Healers by Natasha Trenev, she states,

“This bacteria has the ability to provoke the production of certain substances that attach themselves to cells in the thyroid, resulting in the overproduction of thyroid hormone… more than 80% of those with Grave’s disease carry antibodies produced by the immune system to destroy Yersinia.”

April 12, 2009 at 1:39 pm
(5) debra says:

my daughter was on PTU and her liver was high, she was seeing an adult endo. for about a year. I found a ped. endo. in MO. that would take her. In Ar. I could not get a ped. endo to see her, because of all the nodugles she has. He took her off of PTU and put her on tapzole. However her goiter is getting to big, so on tuseday,we are getting it taken out.

April 12, 2009 at 2:10 pm
(6) Bev says:

Debra, please seek another doc. Goiter is sometimes caused by lack of iodine. My daughters goiter is almost gone due to higher than normal doses of Prolamine iodine supplement. She also had nodules that are almost gone. We see a practitioner that does not believe in Radiation therapies or removal of the thyroid. My daughter is on only one prescription med and the rest are all natural.

April 13, 2009 at 2:53 pm
(7) t jackson says:

It is a shame before God that these doctors are killing off people when they could simply give the patient raw pituitary glands such as bovine, ovine, and porcine raw tissue and it will heal the glands and they can clean out the liver and gallbladder by flushing it out and remove pesticides and chemicals out of the body. Things will heal if the doctor’s had them to do so.

August 18, 2009 at 1:15 pm
(8) Michelle M. says:

I hate when these articles come out and mass panic begins. My son has been on PTU for 7 YEARS with no problems..NOTHING! Every Endo I have discussed this issue with tells me the percentages are not as great as they are stating and risk are low compared to having RAI done. RAI with children at a young age can cause more damage, eyes, and low thyroid levels and even cancer. Don’t over react listen to your doctors and hopefully they won’t over react either….

May 28, 2010 at 7:23 pm
(9) kristy says:

My daughter is almost 14, diagnosed with graves
8 months ago, went on tapizole, became too
hypo, switched two weeks ago to PTU. We are
hoping for the 50% chance of full recovery with
medication instead of RAI or surgery. Is there hope?

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.